Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 291, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 7, 2018, 4:09 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 4:09 PM MDT (22:09 UTC)
- Expired
- Aug 7, 2018, 4:48 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 34 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 4:10 PM MDT | HAIL 1.75 | 5 Nne Parker, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 1:45 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
980
WUUS55 KBOU 072209
SVRBOU
COC035-039-072300-
/O.NEW.KBOU.SV.W.0291.180807T2209Z-180807T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
409 PM MDT TUE AUG 7 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Douglas County in northeastern Colorado...
Northwestern Elbert County in east central Colorado...
* Until 500 PM MDT.
* At 409 PM MDT, a severe thunderstorm was located 5 miles east of
Parker, or 21 miles southeast of Denver, moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles.
* Locations impacted include...
Eastern Parker, The Pinery and Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3947 10475 3957 10477 3957 10448 3938 10447
TIME...MOT...LOC 2209Z 288DEG 33KT 3953 10466
HAIL...1.75IN
WIND...60MPH
$$
RJK2 follow-up statements
683
WWUS55 KBOU 072233
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
433 PM MDT TUE AUG 7 2018
COC035-039-072300-
/O.CON.KBOU.SV.W.0291.000000T0000Z-180807T2300Z/
Douglas CO-Elbert CO-
433 PM MDT TUE AUG 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN DOUGLAS AND NORTHWESTERN ELBERT COUNTIES...
At 430 PM MDT, a severe thunderstorm was located 8 miles northeast of
Ponderosa Park, or 28 miles southeast of Denver, moving southeast at
15 mph.
HAZARD...The storm produced golf ball sized hail 5 miles north-
northeast of Parker, Colorado at 4:10 PM MDT. The storm
could alos produce 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles.
Locations impacted include...
Eastern Parker, The Pinery and Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3947 10475 3957 10477 3957 10448 3938 10447
TIME...MOT...LOC 2230Z 293DEG 19KT 3949 10454
HAIL...1.75IN
WIND...60MPH
$$
RJK810
WWUS55 KBOU 072248
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
448 PM MDT TUE AUG 7 2018
COC035-039-072257-
/O.CAN.KBOU.SV.W.0291.000000T0000Z-180807T2300Z/
Douglas CO-Elbert CO-
448 PM MDT TUE AUG 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS AND
NORTHWESTERN ELBERT COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.
LAT...LON 3947 10475 3957 10477 3957 10448 3938 10447
TIME...MOT...LOC 2247Z 288DEG 33KT 3944 10434
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:18 PM MDT, 51 minutes earlier.
Area forecast discussion, Aug 7, 3:18 PM MDT, 51 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 318 PM MDT Tue Aug 7 2018 .SHORT TERM...(This evening through Wednesday) Issued at 300 PM MDT Tue Aug 7 2018 Hot upper level ridge towering over the western one-forth of the CONUS will move little next 24 hours. Forty-80kt northwest flow aloft on its east face appears to contain another weak mid-level shortwave disturbance. This wave is now over central Wyoming as per GOES-16 water vapor satellite imagery and model 500-250 mb QG vertical velocity fields. This disturbance is forecast to sweep southeast over northeast Colorado this evening. Next is the northward flow of low-level moisture on the plains of ern CO. The cumulus clouds racing northward over Lincoln and Washington Counties marks the axis of this moisture feed. Sfc convection has been much slow to initiate today, but RAP and NAMNest show the CIN all but gone now. Model CAPE fields at the present time anywhere from 1200-2400 J/Kg on the plains. Over the next few hours, CAPES increase even further with a bulls eye of sfc based CAPE close to 4000 J/Kg sitting southeast of the Denver metro area around 23z today, near the center of a Denver Cyclone. Cyclone is already evident in observation and HiRes model wind fields. Douglas, Elbert and Lincoln Counties already under a Severe T-storm Watch. I can see this watch being extended northward to include at least the southern half of the I-25 corridor, including the greater Denver metro area. Biggest concern with the available deep layer shear and very high CAPE will be very large hail and damaging outflow winds. It's conceivable storms firing over and south of the Denver metro area during the next couple of hours could produce hailstones at least 2 inches in diameter. Looking north again, isolated supercells now forming in southeast WY are expected to track southeast acrs northeast CO counties during the next several hours. These storms will also have the potential to produce very large hail, possibly up to 1.75 inches in diameter. Could see this area also coming under a SVR t-storm watch. Storms just about anywhere will be capable of producing strong outflow winds. Could see t-storms on the plains lingering late into the evening, and possibly beyond midnight in the far eastern CWA counties. Deeper moisture out there could lead to heavier rainfall amounts, possibly resulting in localized flooding. Most of this storm activity should end by midnight with drier air spreading down from WY in the wake of this evening's shortwave trough. On Wednesday...northwest flow aloft appears a bit drier over the area. However, models show yet another weak mid-level disturbance embedded in this flow sweeping over northeast CO by mid to late afternoon. QPF and model radar reflectivities not as widespread or as intense as today. Therefore, will go with lower PoPs. Even with less cloud cover and slightly warmer temps aloft, high temps expected to be about the same as today. .LONG TERM...(Wednesday night through Tuesday) Issued at 300 PM MDT Tue Aug 7 2018 Trend toward more quiet weather in the extended as atmosphere dries out and high pressure builds. 500mb high pressure centered over Nevada through the end of the week extending north to Canada. Upper flow over Colorado is northerly and weak for the rest of the work weak. By Friday a trough moving into British Columbia causes a positive tilt to the ridge and flattens the ridge out, and upper flow even becomes northeast across the forecast area through the weekend. Monday and Tuesday upper flow becomes more variable. Moving on into the weekend jet stream westerlies remain north along Canadian border, with weak flow aloft over the forecast area. GFS and ECMWF Monday and Tuesday bring a closed off upper low north from Texas into western Kansas, but right now keep it east of the forecast area. Absent any forcing will have diurnal chances for showers and thunderstorms over the higher terrain, and dry out on the plains on a daily basis through the extended period. Light southerly low level flow over the plains in weak lee trough, with light terrain affected winds in the mountains. No change in airmass during this period, and temperatures will be consistently near normal with little change from day to day for highs and lows. Highs in the 70s mountains and 80s plains, and lows in the 40s mountains and 50s plains. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1055 AM MDT Tue Aug 7 2018 VFR conditions at Denver area air terminals could go IFR briefly with heavy rainfall with scattered thunderstorms later this afternoon and evening. Large hail and wind gust to 50 kts also possible with a few of these storms. Could see storms in the Denver area lingering through 03z this evening. East-southeast winds of 7-14 kts will turn southerly later this evening at 5-12 kts once storms move out. Storm coverage expected to be less Wednesday with a drier and slightly less stable atmosphere. Although another weather upper- level weather disturbance swinging out of Wyoming tomorrow afternoon could produce isolated to widely scattered thunderstorms over and near the Front Range. One or two storms could move across the metro area after 21z producing a brief rain showers and wind gusts to 35 kts. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Baker LONG TERM...Hanson AVIATION...Baker
Hazardous weather outlook, Aug 7, 11:19 AM MDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1119 AM MDT Tue Aug 7 2018 COZ030>051-081730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1119 AM MDT Tue Aug 7 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will once again form over and along the Front Range early this afternoon and move out across the plains of northeast Colorado during the late afternoon and evening hours. May also see a second batch of thunderstorms swinging southeast out of Wyoming and across northeast Colorado late this afternoon and evening. Marginally severe hail and strong gusty winds will be possible with the stronger storms. This thunderstorm activity should shift east of the area by midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The weather pattern will trend drier through the weekend as a ridge of high pressure strengthens over the northern Rockies. Isolated to scattered thunderstorms are expected Wednesday across the area, then will decrease in coverage and become limited to higher terrain Thursday through Saturday. Moisture increases again Monday and we may see in an increase in thunderstorm coverage across the area next week. Temperatures will remain near normal through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Baker/Hanson
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:48 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 42 min |
| Aug 6, 7:14 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 31 min |
| Aug 6, 7:41 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 49 min |
| Aug 6, 7:48 PM MDT | Tornado Warning | BOU | Arapahoe, Elbert | 27 min |
| Aug 6, 8:00 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 45 min |
| Aug 6, 8:15 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 45 min |
| Aug 6, 8:25 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 35 min |
| Aug 6, 8:28 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas | 17 min |
| Aug 6, 8:47 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 43 min |
| Aug 6, 8:56 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 49 min |
| Aug 6, 9:00 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 11 min |
| Aug 6, 9:26 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 34 min |
| Aug 6, 9:59 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 31 min |
| Aug 6, 10:13 PM MDT | Special Weather Statement | BOU | Arapahoe | 32 min |
| Aug 6, 10:29 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 46 min |
| Aug 6, 11:07 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 23 min |
| Aug 7, 5:09 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 34 min |
| Aug 7, 5:10 PM MDT | Special Weather Statement | BOU | Weld | 35 min |
| Aug 7, 5:17 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer, Weld | 43 min |
| Aug 7, 5:42 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Washington | 46 min |
| Aug 7, 5:50 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 40 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.